Alert archive / Florida / Tornado Warnings in 2008
Tornado Warning 21, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at Aug 19, 2008, 1:53 PM EDT for Indian River County, Florida. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2008, 1:53 PM EDT (17:53 UTC)
- Expired
- Aug 19, 2008, 2:15 PM EDT
- In force
- 22 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 7:05 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at Aug 19, 5:00 AM EDT, 8 hours 53 minutes earlier.
Area forecast discussion, Aug 19, 5:00 AM EDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE AUG 19 2008
...RAINBAND TORNADO RISK ACROSS EC FL TODAY...
...TROPICAL STORM WIND WARNING IN EFFECT FOR ALL OF ECFL...
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA...
.DISCUSSION...
CURRENT...AREA WEATHER RADARS SHOWING TROPICAL STORM FAYS RAINBANDS
MOVING ACROSS SOUTH FLORIDA AND WORKING THEIR WAY UP THE PENINSULA.
WEATHER RADAR WATCH MONITORING THESE RAINBANDS/SQUALLS FOR ROTATION
AND TORNADOES.
AS FAY MOVES NORTH TODAY AND TONIGHT...RAINBANDS WILL CONTINUE TO
ROTATE THROUGH THE CWA PRODUCING HEAVY RAIN...WIND GUSTS TO GALE
FORCE AND POTENTIAL FOR BRIEF TORNADOES. GREATEST THREAT FOR
TORNADOES WILL GRADUALLY SHIFT NORTH AND EAST AS FAY TRACKS INLAND
TODAY.
CURRENT TORNADO WATCH FOR SOUTHERN SECTIONS OF EC FL EXPECTED TO BE
EXPANDED NORTHWARD BEFORE EXPIRATION TIME OF 12Z.
WED-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF THE SYSTEM
APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN THEN DRIFTS IT
OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL THURS. STILL A LOT
OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE SYSTEM WILL EMERGE
OFFSHORE THE EAST COAST AND THEN MOVE BACK ONSHORE THE COAST.
HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER WINDS FROM FAY BEGIN
TO DECREASE...EC FL WILL REMAIN IN A WET PATTERN THROUGH LATE WEEK
WITH CONTINUED CONCERN FOR HEAVY RAINFALL AND FLOODING IN EC FL.
SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.
&&
.AVIATION...PERIODS OF IFR/LIFR CONDITIONS WITH GUSTS TO TROPICAL
STORM FORCE AND LOCALLY HEAVY RAIN REDUCING VISIBILITY BELOW 1 MILE.
FORECAST STORM TRACK WILL KEEP THE AREAS AIRPORTS IN MAINLY IFR
CONDITIONSS
&&
.MARINE...SQUALLS WITH HEAVY RAIN AND WIND GUSTS TO TROPICAL STORM
FORCE WILL MOVE ACROSS THE COASTAL WATERS IN THE SHORT TERM. WINDS
AND SEAS REMAIN SUFFICIENTLY HIGH MID WEEK THAT ONCE TROPICAL STORM
WARNING EXPIRES...SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED.
SIGNIFICANTLY UNDERCUT WAVE WATCH IN THE FRI-SAT TIME FRAME...SINCE
THE GFS DEPICTION OF FAY HAD CRANKED SEAS UP TO 19FT NORTHERN
OFFSHORE LEG.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 84 76 85 77 / 90 70 70 60
MCO 85 76 88 75 / 90 60 70 60
MLB 85 76 88 75 / 100 70 70 60
VRB 86 78 86 76 / 100 70 70 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
SOUTHERN LAKE-ST. LUCIE.
TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR INDIAN RIVER-
MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.
TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
OUT 20 NM.
TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
SHORT TERM...WIMMER
LONG TERM....GLITTO
RADAR........BRAGAW
TROP COORD...SPRATT
HMT.......DIETZMANNHazardous weather outlook, Aug 19, 6:43 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 643 AM EDT TUE AUG 19 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-192245- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 643 AM EDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM TROPICAL STORM FAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... FORMAL ACTIVATION IS LIKELY. THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR. WIMMER
In the hours before
Special weather statement, Aug 19, 11:44 AM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1144 AM EDT TUE AUG 19 2008 FLZ047-053-054-058-059-064-191715- INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST. LUCIE- 1144 AM EDT TUE AUG 19 2008 ...STRONG SQUALLS AFFECTING SOUTHERN BREVARD COUNTY...INDIAN RIVER COUNTY...MARTIN COUNTY...OKEECHOBEE COUNTY...OSCEOLA COUNTY...ST. LUCIE COUNTY... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS RAIN SQUALLS...MOVING NORTH AT 25 MPH. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. WIND GUSTS OF 40 TO 45 MPH HAVE BEEN COMMON ACROSS THE SPACE AND TREASURE COASTS WHEN SQUALLS MOVE THROUGH. PERIODS OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITY TO UNSAFE CONDITIONS. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING STANDING WATER ON ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. JP
Special weather statement, Aug 19, 12:35 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1235 PM EDT TUE AUG 19 2008 FLZ058-191800- OKEECHOBEE- 1235 PM EDT TUE AUG 19 2008 ...WIND GUSTS OF 60 TO 70 MPH ARE EXPECTED TO SPREAD ACROSS OKEECHOBEE COUNTY THIS AFTERNOON... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE CENTER OF TROPICAL STORM FAY ALONG THE GLADES-HENDRY COUNTY ABOUT 5 MILES SOUTHWEST OF MOORE HAVEN. AHEAD OF THE CENTER...A BAND OF VERY INTENSE SQUALLS...ALMOST AN EYEWALL-LIKE FEATURE...WAS CONTAINING A 30 TO 60 MINUTE PERIOD OF SUSTAINED WINDS TO TROPICAL STORM FORCE WITH FREQUENT DAMAGING WIND GUSTS OF 60 TO 70 MPH...AND BLINDING WIND-DRIVEN RAIN SQUALLS. THESE SQUALLS WERE LOCATED ALONG THE SOUTHWEST SHORE OF LAKE OKEECHOBEE AND MOVING OUT ONTO THE LAKE AND TOWARD THE OKEECHOBEE AREA. THEY WILL REACH THE OKEECHOBEE AREA BETWEEN 130 AND 300 PM. RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR THIS BAND OF STRONG WINDS TO MOVE OVER THEIR AREA BE PREPARED TO ACT TO PROTECT YOURSELF TREAT THIS FEATURE AS YOU WOULD A TORNADIC STORM REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE. KEEP AWAY FROM WINDOWS. DONT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS FEATURE MOVES INTO YOUR AREA. LISTEN FOR ADDITIONAL STATEMENTS CONCERNING THIS FEATURE. A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR OKEECHOBEE COUNTY. CRISTALDI
Local storm report, Aug 19, 12:37 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1237 PM EDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM TORNADO STUART 27.15N 80.22W
08/19/2008 MARTIN FL EMERGENCY MNGR
ADDITIONAL INFORMATION FROM EARLIER TORNADO EVENT - POWER
LINES WERE DOWNED, A TRUCK WAS OVERTURNED, SIGNS AND GAS
PUMPS WERE DAMAGED. NO INJURIES WERE REPORTED.
&&
FXDLocal storm report, Aug 19, 12:49 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1249 PM EDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TORNADO 4 SW FORT PIERCE SOUTH 27.39N 80.37W
08/19/2008 ST. LUCIE FL EMERGENCY MNGR
TORNADO ALONG 3900 SELVITZ ROAD. NO DAMAGE REPORTED.
&&
FXDSpecial weather statement, Aug 19, 1:25 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 125 PM EDT TUE AUG 19 2008 FLZ047-191815- SOUTHERN BREVARD COUNTY- 125 PM EDT TUE AUG 19 2008 ...SQUALLS WITH STRONG DAMAGING WIND GUSTS WILL MOVE INTO SOUTHERN BREVARD COUNTY... AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG STORMS FROM 17 MILES EAST OF GRANT TO 8 MILES EAST OF MICCO...MOVING NORTHWEST AT 35 MPH. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MICOO...BAREFOOT BAY...MALABAR...FLORIDANA BEACH...GRANT...VALKARIA..AND PALM BAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 60 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
Special weather statement, Aug 19, 1:30 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 130 PM EDT TUE AUG 19 2008 FLZ058-191845- OKEECHOBEE- 135 PM EDT TUE AUG 19 2008 ...HURRICANE FORCE WIND GUSTS WILL SPREAD ACROSS SOUTHERN OKEECHOBEE COUNTY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE CENTER OF TROPICAL STORM FAY OVER THE WESTERN END OF LAKE OKEECHOBEE JUST SOUTH OF LAKEPORT. THE EYEWALL FEATURE WITH VERY HEAVY SQUALLS WAS MOVING NORTH AT 10 MPH AND WILL MOVE INTO SOUTHERN OKEECHOBEE COUNTY INCLUDING THE CITY OF OKEECHOBEE BETWEEN 2 AND 3 PM. AS THIS FEATURE MOVES THROUGH THE AREA HURRICANE FORCE WIND GUSTS OF 70 TO 80 MPH CAN BE EXPECTED WITH SUSTAINED WINDS OF 45 TO 55 MPH LASTING FOR ABOUT AN HOUR. IN ADDITION TO THE STRONG DAMAGING WINDS INTENSE TORRENTIAL RAINFALL CAN BE EXPECTED. RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR THIS BAND OF STRONG WINDS TO MOVE ACROSS THEIR AREA BE PREPARED TO ACT TO PROTECT YOURSELF TREAT THIS FEATURE AS YOU WOULD A TORNADIC STORM REMAIN INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE. KEEP AWAY FROM WINDOWS. DO NOT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS FEATURE MOVES INTO YOUR AREA. LISTEN FOR ADDITIONAL STATEMENTS CONCERNING THIS FEATURE. A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR OKEECHOBEE COUNTY. PB
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:32 AM EDT | Tornado Warning | MLB | Martin | 43 min |
| Aug 19, 2:15 AM EDT | Tornado Warning | MLB | Martin | 33 min |
| Aug 19, 3:06 AM EDT | Tornado Warning | MLB | Okeechobee | 39 min |
| Aug 19, 5:50 AM EDT | Tornado Warning | MLB | Saint Lucie | 40 min |
| Aug 19, 6:28 AM EDT | Tornado Warning | MLB | Saint Lucie | 20 min |
| Aug 19, 6:28 AM EDT | Tornado Warning | MLB | Martin | 47 min |
| Aug 19, 6:45 AM EDT | Tornado Warning | MLB | Martin, Saint Lucie | 30 min |
| Aug 19, 8:43 AM EDT | Flash Flood Warning | MLB | Martin | 2 hr |
| Aug 19, 9:03 AM EDT | Tornado Warning | MLB | Martin | 14 min |
| Aug 19, 9:52 AM EDT | Tornado Warning | MLB | Martin | 23 min |
| Aug 19, 10:51 AM EDT | Flash Flood Warning | MLB | Martin, Saint Lucie | 114 min |
| Aug 19, 12:26 PM EDT | Flash Flood Warning | MLB | Indian River, Martin, Okeechobee, Saint Lucie | 4 hr |
| Aug 19, 12:46 PM EDT | Tornado Warning | MLB | Indian River, Saint Lucie | 29 min |
| Aug 19, 1:28 PM EDT | Tornado Warning | MLB | Brevard, Osceola | 32 min |
| Aug 19, 2:17 PM EDT | Tornado Warning | MLB | Indian River | 28 min |
| Aug 19, 2:30 PM EDT | Flash Flood Warning | MLB | Brevard | 4 hr |
| Aug 19, 3:23 PM EDT | Tornado Warning | MLB | Osceola | 34 min |
| Aug 19, 4:21 PM EDT | Areal Flood Warning | MLB | Indian River, Martin, Okeechobee, Osceola, Saint Lucie | 4 hr |
| Aug 19, 4:29 PM EDT | Tornado Warning | MLB | Brevard | 31 min |
| Aug 19, 6:13 PM EDT | Flash Flood Warning | MLB | Brevard | 3 hr |
Nearby
Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.